Skip to main content Back to Top

1/23/2001

Evidence Mounts on Risks of Mixing St. John's Wort With Drugs

Tzipora R. Lieder

In the past year, a growing body of evidence has emerged pointing to serious problems when patients take St. John’s wort along with prescription drugs.

"This is really just the tip of the iceberg that we’re seeing," says pharmacist researcher Stephen C. Piscitelli of the National Institutes of Health (NIH). Since last February, when he and his colleagues published data in Lancet showing that St. John’s wort significantly reduces plasma concentrations of the protease inhibitor indinavir, reports in the literature have documented several additional interactions involving the popular herbal antidepressant. Unexpectedly lower plasma concentrations of other prescription drugs, including cyclosporine and midazolam, have been found in people who took St. John’s wort.

And this is just the beginning, Piscitelli says. Now that attention has been drawn to the topic, he anticipates an explosion in the amount of herb–drug interaction information.

Speeding up drug metabolism. St. John’s wort has been found to induce the expression of cytochrome P-450 (CYP) 3A4, the enzyme responsible for the metabolism of indinavir, cyclosporine, midazolam, and other drugs. In fact, says Bill J. Gurley, a pharmacist researcher at the University of Arkansas for Medical Sciences, St. John’s wort induces CYP3A4 as potently as the drug rifampin, which he calls "the most notorious enzyme inducer discovered." St. John’s wort may also induce the p-glycoprotein (PGP) transporter. This mechanism has been suggested as the reason for the decreases in digoxin levels observed in people taking St. John’s wort. Digoxin does not undergo CYP3A4 metabolism, says Gurley, "but it is secreted through the kidney via a PGP-mediated process."

While the labeling on most St. John’s wort preparations specifies a standardized content of 0.3% hypericin, research indicates that the component inducing CYP3A4 is hyperforin, not hypericin. In fact, Gurley says, the antidepressant activity of St. John’s wort has also been attributed to hyperforin. Hypericin, he says, is "just a molecule that’s easily measured in St. John’s wort," and its concentration bears no relationship to the herb’s antidepressant and enzyme-induction activities. "The content of these phytochemicals, as they’re called, can vary dramatically from product to product and even between different lots of the same product," says Gurley. Choice of product, Piscitelli says, may make a difference in whether a patient will have an herb–drug interaction. But since consumers cannot determine from the label how much hyperforin, if any, is in a particular preparation, it is difficult to predict the magnitude of that product’s interaction with prescription drugs.

Although indinavir is the only antiretroviral shown to be affected by St. John’s wort, experts discourage the use of the herb with other protease inhibitors and nonnucleoside reverse transcriptase inhibitors, which are also metabolized by CYP3A4. And this caution may extend to other drug classes, as well. "Almost 50% of all prescription medications are metabolized to some degree, if not exclusively, by this CYP3A4 enzyme," says Gurley. Because of the high likelihood of interactions, he says, "we just don’t recommend anyone taking St. John’s wort in conjunction with any conventional prescription medication."

Turning science into practice. While many drug interactions can be serious, the consequences of some involving St. John’s wort are potentially life-threatening. Significant decreases in antiretroviral drug concentrations can lead to treatment failure and viral rebound in HIV-seropositive patients; drops in cyclosporine levels have been shown to cause organ rejection in kidney and heart transplant patients. Pharmacists in these two areas of practice must be especially vigilant to protect their patients from such interactions.

At the Veterans Affairs Medical Center in Providence, Rhode Island, clinical pharmacist Sandra Geletko says she prefers that her HIV patients seek medical treatment for suspected depression, rather than self-treat with St. John’s wort. Scott Dallas, a staff pharmacist at NIH, agrees. He informs HIV patients that there are better alternatives available for treating depression, drugs "that we know are effective and…don’t have this drug interaction."

Leslie J. Vollenweider, kidney transplant pharmacist at the Medical College of Georgia, recommends the use of a selective serotonin-reuptake inhibitor, beginning at a low dosage, in transplant patients with depression. After all, she tells patients, it would take them just as long—about four weeks—to experience relief with St. John’s wort as with traditional antidepressants; the extra risk from St. John’s wort is not worthwhile.

Forgetting that herbs may play a role. Often, though, patients neglect to mention that they are taking—or considering taking—herbal products. "They don’t think to tell us because they don’t think that it’s really drug therapy," says Geletko. Therefore, says Vollenweider, it is crucial for pharmacists taking a drug history to ask patients specific questions to elicit information about herbal remedies. For example, Are you taking anything other than your prescription medications? Anything that you bought in the supermarket? Did your children buy you something?

And asking once may not be enough. At NIH, says Dallas, he discusses herbal products with patients at their initial screening and at every follow-up visit.

Health professionals, too, tend to forget about herbal remedies as possible contributors to a patient’s state of health, says Vollenweider. Often, when patients’ cyclosporine levels drop unexpectedly, she says, medical residents attribute the problem to prescription drugs and do not consider herbal products as potential culprits. Pharmacists, who are more attuned to these possibilities, must teach fellow health care providers as well as patients about the risks from herbal remedies, says Vollenweider.

Delivering the take-home message. Although pharmacists can strongly discourage the use of St. John’s wort, patients make the final decisions. It is important to be respectful of patients while telling them that St. John’s wort can endanger their health. Vollenweider stresses to patients that they are not stupid for wanting to use St. John’s wort. The herb may be fine for their neighbors or friends, but transplant patients have unique concerns, she tells them, because of the other drugs that they take. In discussing the evidence of the herb–drug interaction, Vollenweider finds it effective to present the most recent data on kidney transplant patients. In addition to informing patients about the interaction with cyclosporine, she tells them that St. John’s wort can cause photosensitivity, which is a risk in immunosuppressed individuals, who are already predisposed to skin cancer.

And if all her reasoning fails to persuade the patient not to take St. John’s wort, Vollenweider says, she might resort to scare tactics. Do you want to give up your mother’s kidney and go back on dialysis because you insist on taking St. John’s wort? she might ask.